| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Parnate for Depression

Q. I am really fighting with major depression. I have been taking Parnate for years now. It does not seem to be working as well as it did a few years ago. Unfortunately I have not had any relief from depression with the other classes of antidepressants (SSRIs, Tricyclic, Wellbute). Would selegiline be a promising alternative to Parnate?

A. Let's back up for a minute and ask a more general question: why has your depression apparently worsened in the past few years? It may be premature to assume that your medication is not working as well as it used to--it may be working just as hard as ever, but may be unable to overcome some other factor that has changed.

This could be a biological factor, such as a change in your medical condition; or, a psychosocial factor, such as a change in your relationships, stress level, job satisfaction, etc. So, rather than focus immediately on a medication, I would recommend a comprehensive look at your physical and psychological well-being.

This would include, for example, a medical check-up to see that your thyroid gland is working properly, that you do not lack vital nutrients, such as vitamin B-12 and folate, etc. The evaluation would also look at psychological issues that may be arising for you now, and that may not have been present a few years ago. That said, sometimes tolerance can develop to medications over time; i.e., a given dose is less effective than it was at first. Therefore, I would also discuss the option of increasing the dose of your current medication (Parnate).

This maneuver alone may sometimes restore a diminishing response in some patients---but it would require medical assurance that an increase is safe. Regarding selegiline [L-deprenyl, Eldepryl], this is a type of MAOI (monoamine oxidase inhibitor) that works somewhat differently than Parnate, and which has been much less extensively investigated. In low doses (10 mg or less), it does not require the special tyramine free diet that you have undoubtedly been on--but it doesn't work especially well as an antidepressant at those doses. At higher doses, it may sometimes be effective, but has not been tested head-to-head against Parnate, to my knowledge.

At McLean Hospital in Boston, Dr. Alexander Bodkin is developing a skin patch that uses L-deprenyl, and preliminary results are promising. (This is not yet routinely available). But--there are several new and promising antidepressants that you may not yet have tried; e.g., venlafaxine, mirtazepine, and the soon-to-be-released duloxetine. These all work in different ways than the SSRIs (such as Prozac) and actually resemble Parnate in some respects, though they are not MAOIs and don't require the special diet. But if you are struggling with severe major depression and have been refractory to standard treatments, I would certainly not rule out ECT (electroconvulsive therapy)--which is by far the most effective biological treatment for severe depression that we have.

Transcranial Magnetic Stimulation (TMS) is a newer and quite promising option that may be used instead of ECT, in some cases. However, TMS is not yet widely available. Finally, do not neglect the role of psychotherapy in helping you feel better--if you are not now involved in it, I would strongly recommend it. If you are involved in psychotherapy, you may want to raise the issue of your worsening depression with your therapist, to see if another approach might be helpful. I do hope you feel better soon.

March 2003

Disclaimer Back to Ask the Expert